confused, we see psychiatrist tommorrow

Discussion in 'General Parenting' started by crazymama30, Jan 31, 2007.

  1. crazymama30

    crazymama30 Active Member

    Ok guys, I need advice. difficult child has been on Indural 80 mg la for about 6-8 weeks. I have seen no difference at home, and at first the teacher said she saw a difference. I spoke with the teacher today, and she is unsure now if the medication is helping. About the same time we started the medication, she moved difficult child to the back of the room to be an "island" basically he is his own groop. He has been doing great like this, gets his work done and does not distract the rest of the class. I think the change is due to the change in location, not the medication.

    I have no idea where to go to from here. He has been on multiple medications (see signature), and I am scared to try anymore, yet scared not to. We paid for an rEEG that was supposed to tell us what medications he was sensitive to, and it told us, but he is sensitive to them in the wrong way. It said he was sensitive to stims and depakote, and that was not an experience I want to repeat. I am at an utter loss. I am the mom, and I am supposed to know what to do, and I have no clue. Anyone have any ideas? :hammer: :smile:
     
  2. smallworld

    smallworld Moderator

    What symptoms are you trying to medicate?

    My son is on Inderal, and the only thing it helps him with are preventing migraines. It has no effect on his mood (positive or negative). I do know it is prescribed for anxiety (specifically stage fright).

    Looking through the medications your difficult child has tried, the two classes of medications he hasn't tried are atypical antipsychotics and SSRIs. But without knowing what symptoms you're trying to target, I really can't make any recommendations.
     
  3. crazymama30

    crazymama30 Active Member

    difficult child has hyperactivity, extreme distractibility, irritability (depression??) Was originally diagnosed with ADHD, Now added cyclothymia, a milder form of bipolar. I am not sure of the diagnosis, though he does have enough symptoms to match one or the other or both. I think SSRI's are contraindicated in mood disorders, and the rEEG did say he was resistant to antidepressants. I am not sure if I trust the test, but I am not sure of anything at this point. I am considering going to see a neuropsychologist, but that will take several trips 250 miles or so away, and is a 4 hour drive one way. I do not know how I would get the money for that.
     
  4. smallworld

    smallworld Moderator

    The problem is that hyperactivity can be ADHD or hypomania/mania, distractibility can be ADHD or anxiety, and irritability in children is generally depression. But if you don't really know the root cause behind the symptoms, it's difficult to make medication recommendations. A neuropsychologist (or even child psychologist who does lots of testing) should be able to tell you for sure whether your difficult child has ADHD. A neuropsychologist can give you diagnostic impressions with regard to mood issues (especially if they're skilled at projective testing), but the only professional who can truly give a diagnosis of any kind of mood disorder is a psychiatrist. Do you have faith in your psychiatrist? Do you think it's time for a second opinion?
     
  5. crazymama30

    crazymama30 Active Member

    That is partially what I am unsure of. The whole field of psychiatry is so not for sure (sorry for the poor wording). If someone has diabetes, you know for sure they have it. I am sure difficult child is not a easy child, there is no doubt about that. This psychiatrist seems very good and knowledgeable, and I could go get a second opinion and not tell current psychiatrist, but that seems sneaky. I do not want to burn my bridges. Current psychiatrist called school after an incident earlier in the year, and saved difficult child from being expelled. I did not ask him to he volunteered it. I am sure he cares, and that is what is tearing me apart. He also has access to researchers in Co that helped with the rEEG data. I know he is baffled by difficult child's response to medications too. I will e-mail psychiatrist tonight about my thoughts on medications, and see how the visit tommorrow goes. I think.
     
  6. smallworld

    smallworld Moderator

    The general rule of thumb is that you medicate the mood issues first and then deal with any residual ADHD symptoms. After my son's prolonged intense manic reaction to Zoloft, his psychiatrist prescribed mood stabilizers first and then added in a small dose of a stimulant to help him focus in school. We will be adding in a small dose of an SSRI this weekend because my son is still significantly depressed.
     
  7. crazymama30

    crazymama30 Active Member

    I am very nervous about mood stabilizers, as both depakote and lithium destabilized difficult child. While on those medications, he attacked a boy at soccer practice, and would not stop crying at times while at home, crying so hard and for so long that he soaked his clothes and had to change.
     
  8. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I feel for you. Medicating is much more of an art than a science. As an adult I am constantly researching the medications and advocating for what I am willing to do to my brain. I fully realize that what I am taking is effecting my brain chemistry so I want to be educated. I also am vocal about refusing to stay on something that I know isnt agreeing with me.

    Kids dont have as much power or ability to tell a doctor what is going on with them. They react. Its tuff.
     
  9. pepperidge

    pepperidge New Member

    Hi crazy mama,

    I think what I might do in your shoes is to tell the doctor that you are getting pretty frustrated, as I am sure he is to given that he cares about your son and is trying to find something to help. He clearly is a baffling case. Without suggesting that you are unhappy with the doctor, you might find a way of asking him if it isn't time to have a consultation with someone that deals with these very hard to medicate cases or something like that to see what they think. You could ask if there is someone he recommends.

    NOt knowing your circumstances, unless you strongly suspect something on the autistic spectrum or unless you suspect that he has some hidden Learning Disability (LD) that is leading to major frustration, I wouldn't think that a neuropsychologist consultation would be the best use of your money--

    good luck. I know its tough.
     
  10. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    When he was on Depakote and Lithium did he take it for at least eight weeks at a therapeutic dose? Was he on stimulants at the same time? I wouldn't think Inderal would help. I tried it once and it made me feel hypnotized and numb so I quit it.
     
  11. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    Hi crazymoma,

    I think, were I in your place, I would take my son to a neuropsychologist. Not sure if you've done that yet. It would seem that your son may be a difficult medication case. The neuro probably has more experience with a miriad of cases and medication alternatives.

    Sharon
     
  12. crazymama30

    crazymama30 Active Member

    He was on the lithium for about 6 weeks, and we did a blood level and he was at theraputic levels. We stopped about 1 week after the blood level, we could not do it any longer. Then we started the depakote, and after 2-3 weeks I began to see the same symptoms, and stopped it. He was on no other medications when we tried those, and had not been on any medications of any type for at least 2 months, so I do not think he could have had any residual. I do not suspect anything on the spectrum, as he does ok with eye contact and social things, untill he annoys his friends to death. He does get overstimulated very easily and has been like that since he was an infant. I do not suspect any Learning Disability (LD)'s as he has no problems learning when he pays attention. He is above grade level in most things.
     
  13. DDD

    DDD Well-Known Member

    It's so frustrating trying to find the right combo. I see
    that Adderall xr was tried. In our family that resulted in
    negative behaviors that did not exist before..or after we
    stopped the Adderall. We switched to Concerta and it has
    worked really well and with no side effects. That is our
    family. Others may have the opposite history.

    I notice that Risperdal is not shown on the lists of medications
    tried. I am NO expert on medications, by the way, just thinking about how my family medication history has gone! We found
    that Risperdal, Depakote and Concerta combined has worked like a charm.

    Hang in there. It is frustrating but in the long run most of us end up with Rx. help. by the way, I had a full neuropsychologist
    done about 18 months ago and although much of the report
    was right on the money they did not identify his issues correctly and they did not make any specific medication recommendations....so don't count too much on getting "the
    answers" from that source. Usually it is a combo of experts
    that end up on the right page. Good luck. DDD
     
Loading...